Tennessee, 2003

Tornado and Flash Flooding in Tennessee, May 8, 2003

May 8, 2003 · NWS MEG · 5 events in 3 counties and zones

2 flash flood, 1 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:55 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 8, 8:55 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU MAY 8 2003

A 500MB SHORTWAVE OVER NRN AR/SRN MO WILL TRACK NEWD ACROSS THE LWR
OH VLY TDY. A STATIONARY FRONT OVER THE NRN CWA WILL MOVE NWD AS A
WARM FRONT BY THIS EVENING. AREAS OF STRONG TO SEVERE TSTMS ARE
POSSIBLE TDY THROUGH EARLY EVENING...MAINLY IN THE VICINITY OF THE
SFC FRONT AND UPPER SHORTWAVE.

WILL UPDATE FCSTS THROUGHOUT THE DAY AS SEVERE WEATHER UNFOLDS.

.MEG...NONE

SWC
Hazardous weather outlook, May 8, 10:03 AM CST, 1 hour 12 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM NORTH CENTRAL
ARKANSAS INTO THE LOWER OHIO VALLEY THIS AFTERNOON AND EVENING
BRINGING A CHANCE FOR SEVERE THUNDERSTORMS UNTIL THE EARLY EVENING
HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE MAINLY NORTH OF THE
TENNESSEE AND MISSISSIPPI STATE LINE AND ADJACENT AREAS WEST OF THE
MISSISSIPPI RIVER. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW
DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE FROM NOW THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY
NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL MOVE THROUGH THE MID
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 8, 8:58 AM CST, 2 hours 17 minutes before
ARZ018-081515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF FONTAINE AT 958 AM
CDT...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITY OF PARAGOULD...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 8, 9:53 AM CST, 1 hour 22 minutes before
MOZ113-115-081615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1053 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN AND PEMISCOT
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER HORNERSVILLE AT 1053 AM CDT...
MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF
HAYTI...SENATH AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 8, 10:22 AM CST, 53 minutes before
TNZ001-019-081630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1122 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER AND LAKE COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 11 MILES
WEST OF HELOISE AT 1122 AM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN DYER AND LAKE COUNTIES...INCLUDING THE CITY OF DYERSBURG...
SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dyer

When
May 8, 11:15 AM CST to 11:20 AM CST
Where
Dyer County, Heloise
Measured
1.75 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
36.050, -89.667

Tornado, Gibson

When
May 8, 12:20 PM CST to 12:30 PM CST
Where
Gibson County, 7 mi W of Milan
Rating
F1
Path length
4 mi
Path width
100 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -88.900

A tornado touched down near Trenton and tracked northeast. A scoreboard was destroyed and a barn was damaged. Several trees were blown down.

Flash Flood, Gibson

When
May 8, 12:30 PM CST to 2:00 PM CST
Where
Gibson County, Dyer
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Several streets were flooded.

Flash Flood, Carroll

When
May 8, 1:10 PM CST to 3:00 PM CST
Where
Carroll County, Huntingdon
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

A few streets were flooded.

Thunderstorm Wind, Carroll

When
May 8, 1:10 PM CST to 1:15 PM CST
Where
Carroll County, Trezevant
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.017, -88.633

Some trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356558, 5356561, 5356559, 5356557, 5356560.